Minnesota, 2014

Heavy Snow in Minnesota, March 17 to 19, 2014

March 17 to 19, 2014 · NWS DLH · 3 events in 3 counties and zones

Heavy snow fell across a small part of far eastern Aitkin County and a small part of extreme southern Carlton County as well as Pine County. Snowfall amounts ranged from 8 to 11 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell across a small part of far eastern Aitkin County and a small part of extreme southern Carlton County as well as Pine County. Snowfall amounts ranged from 8 to 11 inches. Snowfall amounts ranged from 6 to a little over 9 inches. The highest amount was 9.2 inches 4 miles south of Bruno. Near Pine City 7.2 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 16, 11:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 16, 11:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1235 AM CDT MON MAR 17 2014

.UPDATE...
ISSUED AT 1142 PM CDT SUN MAR 16 2014

A STRONG AREA OF WAA CONTINUED TO PRODUCE SNOW ACROSS PORTIONS OF
NORTHEAST MINNESOTA...WITH SOME LIGHT LES ALSO OCCURRING TOWARD
KCKC. WE WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS
TONIGHT. WE ALSO MADE SOME ADJUSTMENTS TO POPS ON MONDAY AS MORE
OF THE GUIDANCE IS IN AGREEMENT BRINGING ANOTHER AREA OF SNOW
ACROSS SOUTHERN AREAS FROM THE BRAINERD LAKES TO AROUND PARK
FALLS.

UPDATE ISSUED AT 736 PM CDT SUN MAR 16 2014

AN AREA OF SNOW WAS MOVING QUICKLY WEST TO EAST THROUGH WESTERN
MINNESOTA THIS EVENING. WE HAVE UPDATED GRIDS TO REFLECT THE FAST
MOVEMENT OF THIS BAND...WHICH WAS LARGELY BEING FORCED BY STRONG
WAA. WE ALSO MADE SOME ADJUSTMENTS FOR CLOUD COVER AS WELL.

WE DID NOT MAKE ANY CHANGES TO THE MONDAY NIGHT THROUGH WEDNESDAY
PERIODS AT THIS TIME. IT STILL LOOKS LIKE PORTIONS OF THE
NORTHLAND COULD RECEIVE HEAVY SNOWFALL AND THE 18Z NAM CAME INTO
MUCH BETTER AGREEMENT WITH THE GFS. THESE SOLUTIONS PUT THE
HEAVIEST SNOW...OVER 8 INCHES...FROM THE BRAINERD LAKES REGION
NORTH AND NORTHEAST THROUGH MUCH OF NORTHERN MINNESOTA AS WELL AS
EXTREME NORTHWEST WISCONSIN. HOWEVER...THE ECMWF AND GEM ARE
FURTHER SOUTH WITH THE ECMWF ALSO CONSIDERABLY LIGHTER WITH ITS
SNOWFALL FORECAST. THE MODEL UNCERTAINTY HAS KEPT US FROM ISSUING
A WATCH AND WE WILL MOST LIKELY WAIT FOR THE 00Z MODELS BEFORE
DECIDING ON ANY HEADLINES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 314 PM CDT SUN MAR 16 2014

MAIN CONCERN FOR SHORT TERM IS LIGHT SNOW TONIGHT AND MONDAY.

CURRENT SURFACE ANALYSIS INDICATE MAINLY CLEAR SKIES ACROSS THE
FORECAST AREA EXCEPT FOR A SMALL AREA OF LAKE INDUCED CLOUDS MOVING
NE ALONG THE NORTH SHORE.  THE NEXT WEATHER-MAKING SYSTEM IS
CURRENTLY MOVING THROUGH ND.   THE MID-LEVEL TROUGH ALONG WITH ITS'
SURFACE REFLECTION IS CURRENTLY MOVING THROUGH THE EASTERN HALF OF
ND WITH SOME REPORTS OF LIGHT SNOW HITTING THE GROUND.  THE MODELS
ARE CONSISTENT WITH THE FEATURE MOVING ACROSS NRN MN TONIGHT AND
MONDAY.  THE CLOUDS WILL INCREASE WEST TO EAST THIS EVENING AHEAD OF
THE TROUGH.  THE LIGHT SNOW WILL MOVE INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 03Z...AND GNA/ASX BY 10Z.  DUE TO SOME FRONTOGENESIS
ACROSS THE AREA...THE LIGHT SNOW WILL CONTINUE ON MONDAY BEFORE
ENDING WEST TO EAST LATE MONDAY MORNING IN NE MN/NW WI EXCEPT THE
ARROWHEAD WHERE THERE WILL BE AROUND AN INCH MORE DUE TO TERRAIN
LIFT.

THE BEST ACCUMULATIONS OF SNOW WILL BE MAINLY NORTH OF HIGHWAY 210 IN
NE MN AND NORTH OF HIGHWAY 70 IN NW WI.  ABOUT AN INCH WILL FALL
OVERNIGHT

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 314 PM CDT SUN MAR 16 2014

LONG TERM....MONDAY NIGHT THROUGH SUNDAY

FOCUS ON A WELL ORGANIZED LOW PRESSURE SYSTEM THAT WILL TRACK ACROSS
THE UPPER MIDWEST/LAKE SUPERIOR REGION TUESDAY/WEDNESDAY.

LATEST SAT IMAGERY SHOWS A NEGATIVELY TILTED LONG WAVE TROUGH
CURRENTLY SITUATED OFF OF THE PACIFIC COAST. LATEST GFS/ECM ARE IN
GOOD AGREEMENT THAT THIS FEATURE MAKES LANDFALL
OVERNIGHT...DEEPENING AS IT TRANSLATES EAST ACROSS THE ROCKIES
MONDAY. LONG RANGE MODELS SHOW A SIMILAR IDEA THAT A VORT/H85 LOW
ROUNDS THE BASE OF THE TROUGH OVER SOUTH DAKOTA/NEBRASKA MONDAY
NIGHT...WHILE LIFTING A WARM FRONT OVER MN/WI. THIS LOW THEN DEEPENS
INTO A CLOSED H50 LOW AS IT ROTATES TO THE NORTH AND EAST ACROSS THE
UPPER GREAT LAKES REGION TUESDAY/WEDNESDAY.

DUE TO THE STRONG FORCING AND PWATS AROUND A HALF INCH...CONFIDENCE
IS HIGH THAT A BAND OF HEAVY SNOW WITH AMOUNTS IN EXCESS OF 6-8"
WILL DEVELOP ALONG THE INVERTED TROUGH ON THE NRN FLANK OF THE LOW
TUESDAY/WEDNESDAY. HOWEVER...MODELS ARE ALL OVER BOARD WITH THE LOW
TRACK...WHICH WILL HAVE A SIGNIFICANT INFLUENCE ON
PTYPE/SN AMOUNTS. AN ENSEMBLE CLUSTER PLOT OF THE LOW TRACK ISSUED
BY THE WPC SHOWS VARIANCE IN THE LOW POSITION TUESDAY ANYWHERE FROM
NRN MINNESOTA TO SOUTHERN IOWA. WILL BE HOLDING OFF ON ISSUING A
WATCH AT THIS TIME DUE TO THE HIGH LEVEL OF UNCERTAINTY WITH THE
STORM TRACK.

HAVE ONLY MADE MINOR ADJUSTMENTS TO PREVIOUS FCST...CONTINUING TO
WEIGH THE POPS/QPF/SN TOWARDS A BLEND OF THE GFS/ECM.

LAKE EFFECT SNOW SHOWERS WILL LIKELY LINGER ALONG THE SOUTH
SHORE/NRN WISC ZONES THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1234 AM CDT MON MAR 17 2014

N AREA OF SNOW COVERED PORTIONS OF NORTHERN MINNESOTA LATE THIS
EVENING...AND IT WILL CONTINUE TO MOVE EAST THROUGH THE AREA
TONIGHT. IFR/MVFR CONDITIONS WERE OCCURRING IN THE SNOW...WITH VSBYS
DOWN TO 0.75 MILES IN SPOTS. THE LOWEST CEILINGS/VSBYS WILL OCCUR
OVER FAR NORTHERN MINNESOTA TONIGHT. ANOTHER AREA OF SNOW WILL
AFFECT MAINLY SOUTHERN AREAS ON MONDAY AND RADAR SHOWED ECHOES
MOVING INTO CENTRAL NORTH DAKOTA AS OF EARLY MORNING. WE DID
INCREASE THE MENTION AT KHYR.

CONFIDENCE IS INCREASING THAT A SIGNIFICANT STORM WILL IMPACT THE
REGION LATER MONDAY NIGHT INTO TUESDAY NIGHT. LOW VSBYS/CEILINGS
WILL OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21  31  23  31 /  50  80  80  30
INL  19  30  20  31 /  40  60  60  20
BRD  26  32  24  33 /  60  80  60  20
HYR  22  37  25  33 /  10  40  80  60
ASX  22  35  26  32 /  30  40  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...STEWART
LONG TERM...GRANING A
AVIATION...CLC
Hazardous weather outlook, Mar 16, 2:21 PM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SUN MAR 16 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
321 PM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD LIGHT SNOW WILL SPREAD ACROSS THE NORTHLAND TONIGHT.
MOST AREAS CAN EXPECT AN INCH OR TWO OF SNOW ACCUMULATION...WITH
THE HIGHER AMOUNTS ALONG THE BORDERLAND AND THE NORTH SHORE OF
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL CONTINUE INTO MONDAY...GRADUALLY ENDING FROM WEST TO
EAST. MOST LOCATIONS WILL SEE AN ADDITIONAL INCH OR LESS. THE
EXCEPTION WILL BE ALONG THE NORTH SHORE OF LAKE SUPERIOR AND THE
TIP OF THE ARROWHEAD...WHERE ANOTHER INCH OR TWO IS POSSIBLE...FOR
EVENT TOTAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE.

STRONG LOW PRESSURE SYSTEM WILL AFFECT THE UPPER GREAT LAKES
REGION TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING A CORRIDOR OF HEAVY SNOW TO A PORTION OF THE
NORTHLAND. HOWEVER...THERE IS STILL A HIGH LEVEL OF UNCERTAINTY
INTO THE PLACEMENT OF THE HEAVIEST SNOWFALL AMOUNTS. CONTINUE TO
MONITOR THE FORECAST AS THIS SYSTEM EVOLVES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
March 17, 3:00 AM CST to March 19, 4:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
March 17, 3:00 AM CST to March 19, 4:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
March 17, 3:00 AM CST to March 19, 4:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515384, 515385, 515386.